Faster Algorithms on Branch and Clique Decompositions

  • Hans L. Bodlaender
  • Erik Jan van Leeuwen
  • Johan M. M. van Rooij
  • Martin Vatshelle
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6281)

Abstract

We combine two techniques recently introduced to obtain faster dynamic programming algorithms for optimization problems on graph decompositions. The unification of generalized fast subset convolution and fast matrix multiplication yields significant improvements to the running time of previous algorithms for several optimization problems. As an example, we give an \(O^{*}(3^{\frac{\omega}{2}k})\) time algorithm for Minimum Dominating Set on graphs of branchwidth k, improving on the previous O *(4 k ) algorithm. Here ω is the exponent in the running time of the best matrix multiplication algorithm (currently ω< 2.376). For graphs of cliquewidth k, we improve from O *(8 k ) to O *(4 k ). We also obtain an algorithm for counting the number of perfect matchings of a graph, given a branch decomposition of width k, that runs in time \(O^{*}(2^{\frac{\omega}{2}k})\). Generalizing these approaches, we obtain faster algorithms for all so-called [ρ,σ]-domination problems on branch decompositions if ρ and σ are finite or cofinite. The algorithms presented in this paper either attain or are very close to natural lower bounds for these problems.

Keywords

Matrix Multiplication Planar Graph Perfect Matchings Fast Algorithm Time Algorithm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Björklund, A., Husfeldt, T., Kaski, P., Koivisto, M.: Fourier meets Möbius: Fast Subset Convolution. In: STOC 2007, pp. 67–74. ACM, New York (2007)CrossRefGoogle Scholar
  2. 2.
    Bodlaender, H.L., van Antwerpen-de Fluiter, B.: Reduction algorithms for graphs of small treewidth. Inform. Comput. 167, 86–119 (2001)MATHCrossRefGoogle Scholar
  3. 3.
    Bui-Xuan, B.-M., Telle, J.A., Vatshelle, M.: Boolean-width of graphs. In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 61–74. Springer, Heidelberg (2009)Google Scholar
  4. 4.
    Coppersmith, D., Winograd, S.: Matrix Multiplication via Arithmetic Progressions. J. Symbolic Comput. 9, 251–280 (1990)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Courcelle, B., Engelfriet, J., Rozenberg, G.: Handle-rewriting hypergraph grammars. J. Comput. System. Sci. 46(2), 218–270 (1993)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Courcelle, B., Olariu, S.: Upper bounds on the clique-width of graphs. Discrete Appl. Math. 101, 77–114 (2000)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Dorn, F., Penninkx, E., Bodlaender, H.L., Fomin, F.V.: Efficient exact algorithms on planar graphs: Exploiting sphere cut branch decompositions. In: Brodal, G.S., Leonardi, S. (eds.) ESA 2005. LNCS, vol. 3669, pp. 95–106. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  8. 8.
    Dorn, F.: Dynamic Programming and Fast Matrix Multiplication. In: Azar, Y., Erlebach, T. (eds.) ESA 2006. LNCS, vol. 4168, pp. 280–291. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  9. 9.
    Fomin, F.V., Thilikos, D.M.: Dominating Sets in Planar Graphs: Branch-width and Exponential Speed-up. In: SODA 2003, pp. 386–397. ACM, New York (2003)Google Scholar
  10. 10.
    Fomin, F.V., Thilikos, D.M.: A simple and fast approach for solving problems on planar graphs. In: Diekert, V., Habib, M. (eds.) STACS 2004. LNCS, vol. 2996, pp. 56–67. Springer, Heidelberg (2004)Google Scholar
  11. 11.
    Fürer, M.: Faster Integer Multiplication. In: STOC 2007, pp. 57–66. ACM, New York (2007)CrossRefGoogle Scholar
  12. 12.
    Robertson, N., Seymour, P.D.: Graph minors. X. Obstructions to tree-decomposition. J. Combin. Theory B 52(2), 153–190 (1991)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Telle, J.A.: Complexity of Domination-Type Problems in Graphs. Nordic J. Comput. 1, 157–171 (1994)MathSciNetGoogle Scholar
  14. 14.
    Telle, J.A., Proskurowski, A.: Algorithms for Vertex Partitioning Problems on Partial k-Trees. SIAM J. Discrete Math. 10, 529–550 (1997)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Valiant, L.G.: The Complexity of Computing the Permanent. Theor. Comput. Sci. 8, 189–201 (1979)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    van Rooij, J.M.M., Bodlaender, H.L., Rossmanith, P.: Dynamic Programming on Tree Decompositions Using Generalised Fast Subset Convolution. In: Fiat, A., Sanders, P. (eds.) ESA 2009. LNCS, vol. 5757, pp. 566–577. Springer, Heidelberg (2009)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Hans L. Bodlaender
    • 1
  • Erik Jan van Leeuwen
    • 2
  • Johan M. M. van Rooij
    • 1
  • Martin Vatshelle
    • 2
  1. 1.Department of Information and Computing SciencesUtrecht UniversityTB UtrechtThe Netherlands
  2. 2.Department of InformaticsUniversity of BergenBergenNorway

Personalised recommendations